Alert archive / Florida / Coastal Flood Statements in 2009

Coastal Flood Statement 2, NWS Key West, FL

September 19, 2009Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Sep 19, 2009, 3:07 PM EDT for Monroe County, Florida. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 19, 2009, 3:07 PM EDT (19:07 UTC)
Expired
Sep 20, 2009, 2:00 AM EDT
In force
11 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3298 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KKEY 191907
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
307 PM EDT SAT SEP 19 2009

FLZ076>078-200315-
/O.CAN.KKEY.CF.W.0001.000000T0000Z-090920T0600Z/
/O.NEW.KKEY.CF.S.0002.090919T1907Z-090920T0600Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
307 PM EDT SAT SEP 19 2009

...MINOR STREET FLOODING EXPECTED FROM PERIGEAN SPRING TIDES...

A LUNAR PERIGEE EARLIER THIS WEEK CONTINUES TO RESULT IN TIDE LEVELS
HIGHER THAN NORMALLY SEEN IN THE FLORIDA KEYS. MINOR TIDAL OVERFLOW
WILL OCCUR AT SOME LOCATIONS IN THE KEYS DURING THE HIGHER HIGH TIDES
TONIGHT. WATER LEVELS NEAR 3 FEET ABOVE MEAN LOWER LOW WATER ARE
EXPECTED A COUPLE OF HOURS ON EITHER SIDE OF THE TIMES OF HIGHER HIGH
TIDE TONIGHT. 

AT KEY WEST HARBOR...THE HIGHER HIGH TIDE WILL OCCUR AT 1100 PM
TONIGHT. 

AT VACA CUT...THE HIGHER HIGH TIDE WILL OCCUR AT 949 PM TONIGHT. 

AT WHALE HARBOR CHANNEL...THE HIGHER HIGH TIDE WILL OCCUR AT 1008 PM
TONIGHT. 

IN ADDITION...MINOR TIDAL OVERFLOW IS POSSIBLE AROUND THE TIMES OF
HIGHER HIGH TIDES SUNDAY NIGHT. 

MAXIMUM TIDAL CURRENT SPEED WILL EXCEED 3 KNOTS IN SOME CHANNELS
BETWEEN TIMES OF HIGH AND LOW TIDE. A FEW OF THE CHANNELS WITH THE
HIGHEST CURRENT SPEED INCLUDE MOSER CHANNEL...BAHIA HONDA
CHANNEL...AND THE KEY WEST SHIPPING CHANNEL NEAR FORT ZACHARY TAYLOR
STATE PARK.

PLEASE REPORT COASTAL FLOODING TO YOUR FLORIDA KEYS NATIONAL WEATHER
SERVICE OFFICE. DIAL 305-295-1316 EXTENSION 3.

ADDITIONAL STATEMENTS WILL BE ISSUED AS NEEDED CONCERNING THESE ABOVE
NORMAL TIDES.

$$
BS
1 follow-up statement
000 
WHUS42 KKEY 200405
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1205 AM EDT SUN SEP 20 2009

FLZ076>078-200600-
/O.CON.KKEY.CF.S.0002.000000T0000Z-090920T0600Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
1205 AM EDT SUN SEP 20 2009

...MINOR STREET FLOODING EXPECTED FROM PERIGEAN SPRING TIDES...

A LUNAR PERIGEE EARLIER THIS WEEK CONTINUES TO RESULT IN TIDE
LEVELS HIGHER THAN NORMALLY SEEN IN THE FLORIDA KEYS. MINOR TIDAL
OVERFLOW WILL OCCUR AT SOME LOCATIONS IN THE KEYS DURING THE
HIGHER HIGH TIDES TONIGHT. WATER LEVELS NEAR 3 FEET ABOVE MEAN
LOWER LOW WATER ARE EXPECTED A COUPLE OF HOURS ON EITHER SIDE OF
THE TIMES OF HIGHER HIGH TIDE TONIGHT.

AT KEY WEST HARBOR...THE HIGHER HIGH TIDE OCCURRED AT 1100 PM
SATURDAY NIGHT.

AT VACA CUT...THE HIGHER HIGH TIDE OCCURRED AT 949 PM SATURDAY
NIGHT.

AT WHALE HARBOR CHANNEL...THE HIGHER HIGH TIDE OCCURRED AT 
1008 PM SATURDAY NIGHT.

IN ADDITION...MINOR TIDAL OVERFLOW IS POSSIBLE AROUND THE TIMES
OF HIGHER HIGH TIDES SUNDAY NIGHT.

MAXIMUM TIDAL CURRENT SPEED WILL EXCEED 3 KNOTS IN SOME CHANNELS
BETWEEN TIMES OF HIGH AND LOW TIDE. A FEW OF THE CHANNELS WITH
THE HIGHEST CURRENT SPEED INCLUDE MOSER CHANNEL...BAHIA HONDA
CHANNEL...AND THE KEY WEST SHIPPING CHANNEL NEAR FORT ZACHARY
TAYLOR STATE PARK.

PLEASE REPORT COASTAL FLOODING TO YOUR FLORIDA KEYS NATIONAL
WEATHER SERVICE OFFICE. DIAL 305-295-1316 EXTENSION 3.

ADDITIONAL STATEMENTS WILL BE ISSUED AS NEEDED CONCERNING THESE
ABOVE NORMAL TIDES.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 19, 2:55 PM EDT, 12 minutes earlier.

Area forecast discussion, Sep 19, 2:55 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
255 PM EDT SAT SEP 19 2009

.DISCUSSION...
.CURRENTLY...
KBYX DETECTS ISOLATED SHOWERS AND THUNDERSTORMS THROUGHOUT THE
FORECAST AREA. SKIES OVER THE ISLAND CHAIN ARE PARTLY CLOUDY. WINDS
OVER LAND ARE SOUTHEAST NEAR 5 MPH. C-MAN WINDS...ON AVERAGE...ARE
SOUTHEAST AT 5 TO 10 KNOTS. TEMPERATURES ARE NEAR 90 DEGREES. ONLY
ABOUT SEVEN DEGREES OF COOLING IS EXPECTED TONIGHT DUE TO LIGHT EAST
TO SOUTHEAST SURFACE WINDS OVER WATER WITH TEMPERATURES IN THE UPPER
80S.

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
A TROUGH OF LOW PRESSURE OVER SOUTH FLORIDA WILL DISSIPATE TONIGHT.
THE SERVICE AREA WILL BE LOCATED ALONG THE SOUTHERN PERIPHERY OF A
LARGE ANTICYCLONE...CENTERED IN THE NORTHWEST ATLANTIC OCEAN...
SUNDAY AND SUNDAY NIGHT. LACK OF LARGE SCALE LIFT WILL LIMIT POPS TO
SLIGHT CHANCE CATEGORY TONIGHT THROUGH SUNDAY NIGHT. WINDS WILL BACK
TO MORE OF A NORTHEASTERLY DIRECTION MONDAY AND MONDAY NIGHT...AHEAD
OF A TROUGH OF LOW PRESSURE...FORMERLY KNOWN AS HURRICANE FRED. A
NORTHEASTERLY STEERING FLOW OF 10 TO 15 KNOTS WILL PUSH CONVECTION
THAT DEVELOPS OVER THE SOUTH FLORIDA PENINSULA TOWARD THE FLORIDA
KEYS MONDAY AFTERNOON AND EARLY MONDAY NIGHT. AS A RESULT...RAIN
CHANCES WILL BE A LITTLE HIGHER MONDAY AND MONDAY NIGHT COMPARED TO
TONIGHT THROUGH SUNDAY NIGHT.

A LUNAR PERIGEE EARLIER THIS WEEK CONTINUES TO RESULT IN TIDE LEVELS
HIGHER THAN NORMALLY SEEN IN THE FLORIDA KEYS. TIDES THIS MORNING
PEAKED AT JUST ABOVE 2.8 FEET ABOVE MEAN LOWER LOW WATER. A HIGHER
HIGH TIDE WILL OCCUR FROM 900 PM TO 1100 PM TONIGHT. GIVEN A
CONSTANT TIDAL ANOMALY OF AROUND THREE QUARTERS OF A FOOT...TIDE
LEVELS TONIGHT SHOULD PEAK AT AROUND 3 FEET ABOVE MEAN LOWER LOW
WATER. THIS WOULD RESULT IN MINOR STREET FLOODING OF LOW LYING AREAS
(2 FEET ABOVE MEAN SEA LEVEL). A COASTAL FLOOD STATEMENT WILL BE
ISSUED LATER THIS AFTERNOON FOR MINOR STREET FLOODING OF LOW LYING
AREAS TONIGHT.

.LONG TERM (MONDAY THROUGH FRIDAY)...
MOST LIKELY...THE AFOREMENTIONED THROUGH OF LOW PRESSURE SHOULD PASS
ACROSS THE FLORIDA KEYS TUESDAY OR TUESDAY NIGHT. BROAD LOW LEVEL
CYCLONIC FLOW TUESDAY THROUGH THURSDAY WILL BE RESPONSIBLE FOR
MIDDLE OF THE ROAD CHANCE POPS. AN ATLANTIC RIDGE OF HIGH PRESSURE
SHOULD EXTEND ACROSS THE SOUTHEASTERN UNITED STATES THURSDAY NIGHT
THROUGH SATURDAY. RAIN CHANCES THURSDAY NIGHT THROUGH SATURDAY WILL
BE NEAR NORMAL FOR THIS TIME OF YEAR.

&&

.MARINE...
GENTLE EAST TO SOUTHEAST SURFACE WINDS EXPECTED ON ALL KEYS WATERS
TONIGHT. NO ADVISORIES OR CAUTIONARY STATEMENTS EXPECTED TONIGHT
THROUGH AT LEAST THURSDAY.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THIS EVENING AT THE MARATHON AND KEY
WEST TERMINALS...WITH LIGHT WINDS AND SCT CLOUDS. AS ALWAYS...
ISOLATED SHOWERS WILL BE PRESENT WITHIN OUR SERVICE AREA. IF THUNDER
THREATENS EITHER TERMINAL...WE WILL ISSUE A TIMELY AMENDMENT.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1917...THE HIGH
TEMPERATURE IN KEY WEST WAS ONLY 79 DEGREES. THIS SET THE DAILY
RECORD FOR COOLEST HIGH TEMPERATURE MEASURED IN KEY WEST ON
SEPTEMBER 19TH...A RECORD WHICH STILL STANDS 92 YEARS LATER.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  82 90 81 90 / 20 20 20 30
MARATHON  82 91 81 91 / 20 20 20 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.

&&

PUBLIC/MARINE/FIRE/CLIMATE/DIGITAL...BS
AVIATION/NOWCASTS....................DFM
DATA ACQUISITION.....................DR

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Sep 19, 6:00 AM EDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT SAT SEP 19 2009

FLZ076>078-GMZ031>033-052>054-072>075-201000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT SAT SEP 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE ISLAND CHAIN AND THE
SURROUNDING WATERS TODAY. SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG
THE ISLAND CHAIN AND THE SURROUNDING WATERS TONIGHT. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE LIGHTNING STRIKES AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED OR SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE FLORIDA
KEYS AND THE ADJACENT WATERS. THE PRIMARY THUNDERSTORM HAZARDS WILL
BE LIGHTNING STRIKES AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

DAF

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:00 PM EDTCoastal Flood WarningKEYMonroe7 min

Nearby

Coastal Flood Statements in Florida, 2009Every coastal flood statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.